UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 10

of 'Taxane-induced pulmonary toxicity'

10
TI
Severe interstitial pneumonitis associated with docetaxel administration.
AU
Read WL, Mortimer JE, Picus J
SO
Cancer. 2002;94(3):847.
 
BACKGROUND: Interstitial pneumonitis has not been reported as a toxicity of docetaxel. The authors report the presentation and natural history of four patients who developed a severe interstitial pneumonitis after receiving docetaxel.
METHODS: The hospital and outpatient records of patients treated with docetaxel were reviewed to identify whether any of these patients required an evaluation for respiratory problems.
RESULTS: Four patients developed an interstitial pneumonitis that could be explained only as a toxicity of docetaxel. None had metastatic disease to the lung, and all had normal liver function before receiving chemotherapy. The patients presented with acute dyspnea and fever within 1-2 weeks of receiving docetaxel. All developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. An exhaustive workup for other causes of pneumonitis was negative. Broad-spectrum antibiotics and corticosteroids were ineffective. Two patients died of complications related to the pulmonary process. The two survivors required ventilatory support for more than 21 days. The clinical and pathologic findings ofthese patients are presented.
CONCLUSIONS: Interstitial pneumonitis is a rare and potentially fatal complication of docetaxel treatment. Prolonged ventilatory support is appropriate in patients with a favorable prognosis.
AD
Department of Medicine, Division of Medical Oncology at Washington University, St. Louis, Missouri, USA. readw@medicine.wustl.edu
PMID